ASEAN Journal of Psychiatry, Malaysia
  Home Ľ ASEAN Journal of Psychiatry
Vol. 8 (1) Jan to June 2007
Vol. 8 (2) July to Dec 2007
Vol. 9 (1) Jan to June 2008
Vol. 9 (2) July to Dec 2008
Vol. 10 (1) Jan to June 2009
Vol. 10 (2) July to Dec 2009
Vol. 11 (1) Jan to June 2010
Vol. 11 (2) July to Dec 2010
Vol. 12 (1) Jan to June 2011
Archive
Editorial Board Members, Associate Editor, and Reviewers (2009-2010)
Instruction for Authors
Chief Editorís Welcome Message
Presidentís Message, AFPMH
Home
 
 
 
 
 
 
 
 
 
 
 
 

Erythromycin Induced Torsade De Pointes In A Methadone Maintenance Patient: Case Report

Author(s):
Noor Zurani Md Haris Robson* Mohamad Hussain Habil**

Institution(s):
*Department of Primary Care Medicine, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysi; **Department of Psychological Medicine, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysia.

Abstract:
Objective:
This case report highlights the risk of Torsade de Pointes (TdP), a life threatening cardiac arrhythmia in a heroin dependent patient receiving methadone substitution therapy who was prescribed erythromycin for upper respiratory tract infection.

Methods:
We report a case of a 35-year-old Malay man on methadone maintenance treatment who developed TdP possibly due to drug interaction between methadone and erythromycin.

Results:
The patient reported feeling unwell, chest pain and feeling dizzy after consuming 2 doses of erythromycin. ECG monitoring showed prolonged rate-corrected QT interval leading to TdP. The patient was admitted to the ward where the cardiac arrhythmia ceased following methadone discontinuation. This cardiac arrhythmia was most likely due to drug interaction between methadone and erythromycin (an enzyme inhibitor) which led to an increase in methadone concentration and potentiated the adverse effects.

Conclusion:
As methadone is a beneficial treatment for heroin dependent patients, the risk of cardiac arrhythmia is of great concern. To avoid complications of drug interaction, patients on methadone therapy should be advised to seek medical assessment before taking other drugs. As TdP is life threatening, it is thus important that physicians and psychiatrists involved in the treatment of heroin dependent patients on methadone substitution therapy be made aware of this risk. ASEAN Journal of Psychiatry, Vol.11 (1): Jan - June 2010: XX XX.

Keywords: Methadone, arrhythmia, substitution, Torsade de Pointes (TdP), drug interaction

For full article, please download the document, below:

Erythromycin Induced Torsade De Pointes In A Methadone Maintenance Patient: Case Report (format: pdf, size: 510 Kb)